Kansas, 2003

Hail in Kansas, May 22 to 23, 2003

May 22 to 23, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 8:42 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, May 22, 8:42 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT THU MAY 22 2003

REFLECTIVITIES ARE INCREASING A BIT JUST TO OUR NORTH...TRAVELING
SOUTHEAST. NOSE OF LOW LEVEL JET ENHANCING PRECIP NORTHEAST OF THE
AREA. CURRENT THINKING IS THAT AS THE WEAKER ACTIVITY CONTINUES TO
MOVE SOUTHEAST IT WILL INTERACT WITH LOW LEVEL JET OVER THE EASTERN
HALF OF THE AREA TO REGENERATE SOME SHOWERS AND THUNDERSTORMS. HAVE
TRIMMED POPS TO ONLY INCLUDE THE NORTHEAST AND EASTERN
ZONES...BASICALLY FROM TRENTON NEBRASKA SOUTHEAST TO HILL CITY
KANSAS. WEST OF THIS LINE ONLY EXPECT CLOUDINESS.

LATEST ETA BOUNDARY LAYER HUMIDITY AND RUC CEILING/VISIBILITY
FORECASTS SUGGEST THAT SOME LOW CLOUDS AND FOG WILL DEVELOP TOWARD
SUNRISE AS TEMPS SLOWLY FALL TOWARD THE DEWPOINT TEMP. HAVE INCLUDED
ACCORDINGLY.

.GLD...NONE.

THEDE
Hazardous weather outlook, May 22, 9:38 AM MST, 14 hours 1 minute before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU MAY 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE ACROSS
THE AREA THROUGH TONIGHT. A SURFACE BOUNDARY WILL BECOME DRAPED
ACROSS THE AREA THIS AFTERNOON AND EVENING. A SHORTWAVE MOVING IN
FROM THE NORTHWEST WILL INTERACT WITH THE BOUNDARY AND INSTABILITY
TO PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THROUGH THE
OVERNIGHT HOURS. THE THUNDERSTORMS THAT DEVELOP ALONG AND EAST OF
THE COLORADO STATE LINE WILL HAVE A CHANCE TO BECOME SEVERE. THE
BIGGEST THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SAME PATTERN WILL REMAIN IN PLACE THROUGH SATURDAY. LOW LEVEL
MOISTURE WILL CONTINUE TO INCREASE AS SHORTWAVES MOVE ACROSS THE
AREA IN NORTHWEST FLOW ALOFT. SCATTERED THUNDERSTORMS WILL AGAIN
DEVELOP DURING THE AFTERNOON AND OVERNIGHT HOURS ON FRIDAY AND
SATURDAY. THESE STORMS WILL HAVE A CHANCE TO BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS ONCE AGAIN BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA DURING THE AFTERNOON AND OVERNIGHT HOURS.

BULLER

In the hours before

Special weather statement, May 22, 8:35 PM MST, 3 hours 4 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-230430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT THU MAY 22 2003

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...

SEVERE THUNDERSTORM WATCH NUMBER 418 HAS BEEN CANCELLED. THERE IS NO
LONGER A THREAT OF SEVERE WEATHER IN THE WATCH AREA.

JDK

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
May 22, 11:39 PM MST to May 23, 11:39 PM MST
Where
Decatur County, 11 mi N of Norcatur
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -100.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352291.